Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Morristown, TN

May 22, 2001Johnson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2001, 1:42 PM EDT for Johnson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 2001, 1:42 PM EDT (17:42 UTC)
Expired
May 22, 2001, 2:30 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Johnson County, TN

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:10 PM EDTThunderstorm WindMountain City, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 221743
SVRMRX

TNC091-221830-
/NEW.KMRX.SV.W.0093.221742-221830/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST TENNESSEE

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF SHADY VALLEY
  TO 14 MILES SOUTHWEST OF DOEVILLE...OR FROM 7 MILES EAST OF BRISTOL
  VA TO 8 MILES SOUTHEAST OF ELIZABETHTON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOEVILLE AROUND 150 PM EDT
  NEVA AROUND 200 PM EDT
  LAUREL BLOOMERY AROUND 205 PM EDT

AT 142 PM EDT LOCAL LAW ENFORCEMENT IN SULLIVAN COUNTY REPORTED TWO 
TREES DOWN IN BLOUNTVILLE.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY!

$$

LAT...LON 3664 8189 3634 8203 3615 8183 3665 8166

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:27 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 22, 10:27 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 AM EDT TUE MAY 22 2001

COLD FRONT THROUGH CSV...OQT...AND...CHA...AND SHOULD BE THROUGH THE
ENTIRE AREA BY LATE AFTERNOON.  STILL SOME SHOWERS BEHIND THE FRONT
ASSOCIATED WITH THE UPPER TROUGH.  WILL NEED TO KEEP POPS OVER ENTIRE
AREA INTO THE AFTERNOON...WILL UPDATE LATE THIS MORNING AND CHECK
ON RADAR.  STILL SOME INSTABILITY...BUT THINK CLOUDS WILL KEEP US
FROM GETTING SEVERE STORMS BEFORE FROPA.  TEMPERATURES SHOULD NOT
RISE TOO MUCH TODAY WITH THE CLOUDS AND THE COLD AIR MOVING IN.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:05 PM EDTSevere Thunderstorm WarningMRXGrainger, Union40 min
May 21, 8:12 PM EDTSevere Thunderstorm WarningMRXHawkins48 min
May 21, 8:16 PM EDTSevere Thunderstorm WarningMRXJefferson44 min
May 21, 8:18 PM EDTSevere Thunderstorm WarningMRXSullivan42 min
May 21, 8:23 PM EDTSevere Thunderstorm WarningMRXSevier52 min
May 21, 8:26 PM EDTSevere Thunderstorm WarningMRXHamblen49 min
May 21, 8:30 PM EDTSevere Thunderstorm WarningMRXKnox30 min
May 21, 8:39 PM EDTSevere Thunderstorm WarningMRXCocke, Greene66 min
May 21, 8:42 PM EDTSevere Thunderstorm WarningMRXGrainger33 min
May 21, 8:56 PM EDTSevere Thunderstorm WarningMRXHawkins49 min
May 21, 9:14 PM EDTSevere Thunderstorm WarningMRXSullivan46 min
May 22, 1:22 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.